Alert archive / Mississippi / Tornado Warnings in 2025
Tornado Warning 148, NWS Memphis, TN
NWS Memphis, TN issued this tornado warning at May 20, 2025, 5:34 PM CDT for 4 counties in Mississippi. It was in force for 41 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 20, 2025, 5:34 PM CDT (22:34 UTC)
- Expired
- May 20, 2025, 6:15 PM CDT
- In force
- 41 min
- Issued by
- NWS Memphis, TN
- Area
- Storm-based polygon
- Tornado
- Radar indicated
- Hail
- 1.0 in
Counties Lafayette County, MS, Panola County, MS, Tallahatchie County, MS, Yalobusha County, MS
The radar
The Memphis radar (KNQA), 124 km from the middle of the area, began a volume at 22:35 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 20, 5:41 PM CDT | TSTM WND DMG | 4 Wnw Pope, MS | Multiple trees down near the Tocowa area including Avery Road. Time estimated via radar. |
| May 20, 6:12 PM CDT | TSTM WND DMG | Water Valley, MS | Tree uprooted. Fell on carport and home. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 20, 1:09 PM CDT | Tornado Watch | SPC | 8 hr |
The nearest sounding before it
Little Rock, AR (KLZK), launched 12:00Z, 10.6 hours before the alert went out and 66 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1276 m above ground
- 0-6 km bulk shear
- 59 kt
- 0-1 km storm-relative helicity
- 94 m²/s²
- 0-3 km storm-relative helicity
- 106 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
327
WFUS54 KMEG 202234
TORMEG
MSC071-107-135-161-202315-
/O.NEW.KMEG.TO.W.0148.250520T2234Z-250520T2315Z/
BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Memphis TN
534 PM CDT Tue May 20 2025
The National Weather Service in Memphis has issued a
* Tornado Warning for...
Southwestern Lafayette County in northwestern Mississippi...
Northern Yalobusha County in northwestern Mississippi...
Northeastern Tallahatchie County in northwestern Mississippi...
Southern Panola County in northwestern Mississippi...
* Until 615 PM CDT.
* At 534 PM CDT, a severe thunderstorm capable of producing a tornado
was located near Crowder, or 9 miles west of George Payne State
Park, moving east at 40 mph.
HAZARD...Tornado and quarter size hail.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed.
Damage to roofs, windows, and vehicles will occur. Tree
damage is likely.
* Locations impacted include...
Springdale, Burgess, Shuford, George Payne State Park, Taylor,
Enid, Mims, Water Valley, Asa, Pope, Courtland, Eureka Springs,
Chapeltown, Crowder, and Batesville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a storm shelter or an interior room on the
lowest floor of a sturdy building. Avoid windows. If you are
outdoors, in a mobile home, or in a vehicle, move to the closest
substantial shelter and protect yourself from flying debris.
&&
LAT...LON 3427 9013 3428 9016 3437 8958 3413 8952
3409 9014
TIME...MOT...LOC 2234Z 262DEG 36KT 3419 9005
TORNADO...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
$$
CMA3 follow-up statements
548
WWUS54 KMEG 202249
SVSMEG
Severe Weather Statement
National Weather Service Memphis TN
549 PM CDT Tue May 20 2025
MSC135-202258-
/O.CAN.KMEG.TO.W.0148.000000T0000Z-250520T2315Z/
Tallahatchie MS-
549 PM CDT Tue May 20 2025
...THE TORNADO WARNING FOR NORTHEASTERN TALLAHATCHIE COUNTY IS
CANCELLED...
The tornadic thunderstorm which prompted the warning has moved out
of the warned area. Therefore, the warning has been cancelled.
A Tornado Watch remains in effect until 800 PM CDT for northwestern
Mississippi.
&&
LAT...LON 3416 8993 3416 8996 3430 8996 3437 8958
3413 8952 3412 8993
TIME...MOT...LOC 2248Z 262DEG 36KT 3421 8987
$$
MSC071-107-161-202315-
/O.CON.KMEG.TO.W.0148.000000T0000Z-250520T2315Z/
Lafayette MS-Yalobusha MS-Panola MS-
549 PM CDT Tue May 20 2025
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 615 PM CDT FOR
SOUTHWESTERN LAFAYETTE...NORTHERN YALOBUSHA AND SOUTHEASTERN PANOLA
COUNTIES...
At 548 PM CDT, a severe thunderstorm capable of producing a tornado
was located near Pope, or near George Payne State Park, moving east
at 40 mph.
HAZARD...Tornado and quarter size hail.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed. Damage
to roofs, windows, and vehicles will occur. Tree damage is
likely.
Locations impacted include...
Springdale, Pope, Courtland, Burgess, Shuford, George Payne State
Park, Taylor, Water Valley, Eureka Springs, and Batesville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a storm shelter or an interior room on the
lowest floor of a sturdy building. Avoid windows. If you are
outdoors, in a mobile home, or in a vehicle, move to the closest
substantial shelter and protect yourself from flying debris.
&&
LAT...LON 3416 8993 3416 8996 3430 8996 3437 8958
3413 8952 3412 8993
TIME...MOT...LOC 2248Z 262DEG 36KT 3421 8987
TORNADO...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
$$
CMA352
WWUS54 KMEG 202304
SVSMEG
Severe Weather Statement
National Weather Service Memphis TN
604 PM CDT Tue May 20 2025
MSC071-107-161-202315-
/O.CON.KMEG.TO.W.0148.000000T0000Z-250520T2315Z/
Lafayette MS-Yalobusha MS-Panola MS-
604 PM CDT Tue May 20 2025
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 615 PM CDT FOR
SOUTHWESTERN LAFAYETTE...NORTHERN YALOBUSHA AND SOUTHEASTERN PANOLA
COUNTIES...
At 603 PM CDT, a severe thunderstorm capable of producing a tornado
was located near Springdale, or near Water Valley, moving east at 40
mph.
HAZARD...Tornado and quarter size hail.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed. Damage
to roofs, windows, and vehicles will occur. Tree damage is
likely.
Locations impacted include...
Springdale, Burgess, Shuford, Taylor, and Water Valley.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a storm shelter or an interior room on the
lowest floor of a sturdy building. Avoid windows. If you are
outdoors, in a mobile home, or in a vehicle, move to the closest
substantial shelter and protect yourself from flying debris.
&&
LAT...LON 3437 8958 3413 8952 3412 8987 3433 8980
TIME...MOT...LOC 2303Z 262DEG 36KT 3423 8968
TORNADO...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
$$
CMA443 WWUS54 KMEG 202313 SVSMEG Severe Weather Statement National Weather Service Memphis TN 613 PM CDT Tue May 20 2025 MSC071-107-161-202323- /O.EXP.KMEG.TO.W.0148.000000T0000Z-250520T2315Z/ Lafayette MS-Yalobusha MS-Panola MS- 613 PM CDT Tue May 20 2025 ...THE TORNADO WARNING FOR SOUTHWESTERN LAFAYETTE...NORTHERN YALOBUSHA AND SOUTHEASTERN PANOLA COUNTIES WILL EXPIRE AT 615 PM CDT... The tornado threat has diminished and the Tornado Warning has been cancelled. However, large hail and damaging winds remain likely and a Severe Thunderstorm Warning remains in effect for the area. However, small hail and gusty winds are still possible with this thunderstorm. A Tornado Watch remains in effect until 800 PM CDT for northwestern Mississippi. && LAT...LON 3437 8958 3413 8952 3412 8987 3433 8980 TIME...MOT...LOC 2313Z 262DEG 36KT 3424 8956 $$ CMA
What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Memphis, TN wrote its last area forecast discussion before this tornado warning went out at May 20, 2:22 PM CDT, 3 hours 12 minutes earlier. Its key messages:
- Updated at 205 PM CDT Tue May 20 2025
- A Tornado Watch is in effect until 8PM for all of the Mid-South. Large hail, damaging winds, and a strong tornado or two are the main threats.
- Cooler and less humid conditions will follow for Wednesday through Friday behind a cold front. A low chance of showers will occur late Wednesday as another cold front moves across the region.
- Better Chances for thunderstorms will return to the Mid-South this weekend as an upper level disturbance moves through.
Area forecast discussion, May 20, 2:22 PM CDT, 3 hours 12 minutes before
Area Forecast Discussion National Weather Service Memphis TN 222 PM CDT Tue May 20 2025 ...New MESOSCALE UPDATE, DISCUSSION... .KEY MESSAGES... Updated at 205 PM CDT Tue May 20 2025 - A Tornado Watch is in effect until 8PM for all of the Mid-South. Large hail, damaging winds, and a strong tornado or two are the main threats. - Cooler and less humid conditions will follow for Wednesday through Friday behind a cold front. A low chance of showers will occur late Wednesday as another cold front moves across the region. - Better Chances for thunderstorms will return to the Mid-South this weekend as an upper level disturbance moves through. && .DISCUSSION... (This evening through next Monday) Issued at 205 PM CDT Tue May 20 2025 The airmass has recovered well over the past 3 hours as skies cleared quickly behind this morning's storms. Hi-res model guidance has handled the overall radar trends well from this morning and shows scattered to numerous thunderstorms this afternoon and evening. A SW to NE gradient of MLCAPE is currently stretched over the area. Current values range from 2500 J/kg over SE AR and NW MS to 1500 J/kg near TN/KY border. Deep layer shear remains plentiful with 50 to 65 knots across the entire area. The current upscale growth limiting factors are low level shear (<150 effective SRH) and mid level lapse rates (around 6 C/km). As a 70 knot mid level jet rounds the base of the main trough, better lapse rates and low level shear will increase over the next couple of hours over much of the area. The most favorable location of overlapping shear and instability will reside along and south of I-40 through this evening. The most robust storms are currently moving across south central Arkansas and will likely move into SW portions of the Mid-South over hour or so. Storm motion is currently SW to NE, but expected to become more westerly by late afternoon as the mid level jet overspreads the area. This will not only accelerate storm motion, but will most likely shift storm mode from discrete supercellular to more linear with bowing line segments. All hazards are anticipated within this regime including damaging winds, large hail, and a few strong tornadoes (EF-2+). The threat of severe weather will end just after sunset as the main shortwave swings through the region. A cold front will quickly swing in behind the storms and begin to advect in drier and cooler air through tomorrow morning. The models continue to hit on a few showers Wednesday night into early Thursday morning as a shortwave and associated cold front moves across the area. Much drier air will move in for Thursday and Friday, with highs in the 70s and lows in the upper 40s and lower 50s. Unsettled weather will begin as early as Friday night and continue through early next week as several upper level disturbances rotate through the region. AC3 && .AVIATION... (18Z TAFS) Issued at 1240 PM CDT Tue May 20 2025 Main concern this TAF issuance remains convection moving across the airspace this afternoon into evening. CAMs continue to struggle with intensity and exact timing of thunderstorms, though, went ahead and upgraded PROB30s to TEMPOs given the environment. VFR conditions are expected to prevail, though, a few brief drops to MVFR can't be ruled out. Behind the boundary bringing the aforementioned convection, skies will clear pretty rapidly. Southwest winds will remain gusty, up to 25 kts, through around sunset when winds begin shifting west/northwest. AEH && .MEG WATCHES/WARNINGS/ADVISORIES... AR...None. MO...None. MS...None. TN...None. && PUBLIC FORECAST...AC3 AVIATION...AEH
In the hours before
Local storm report, May 20, 5:06 PM CDT, 28 minutes before
Preliminary Local Storm Report
National Weather Service Memphis TN
506 PM CDT Tue May 20 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0414 PM Tstm Wnd Dmg 1 SW Midway 34.72N 88.24W
05/20/2025 Tishomingo MS Broadcast Media
tree on shed on CR 148 between hwy 125 and
Holcut.
&&Local storm report, May 20, 5:12 PM CDT, 22 minutes before
Preliminary Local Storm Report
National Weather Service Memphis TN
512 PM CDT Tue May 20 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0418 PM Hail 2 S Buena Vista 35.95N 88.28W
05/20/2025 E2.00 Inch Carroll TN Trained Spotter
photo of significant hail (looks like 2
inches) in the Buena Vista community of
Carroll County. time is radar estimated.
&&Local storm report, May 20, 5:18 PM CDT, 16 minutes before
Preliminary Local Storm Report
National Weather Service Memphis TN
518 PM CDT Tue May 20 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0418 PM Tstm Wnd Dmg 3 WNW Brownsville 35.61N 89.30W
05/20/2025 Haywood TN Trained Spotter
tree down on hwy 19 outside of Brownsville.
time matched with strong outbound velocity
surge on radar.
&&Local storm report, May 20, 5:25 PM CDT, 9 minutes before
Preliminary Local Storm Report
National Weather Service Memphis TN
525 PM CDT Tue May 20 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0403 PM Tstm Wnd Dmg Eaton 35.97N 89.13W
05/20/2025 Gibson TN Emergency Mngr
trees down on hwy 188 on the Gibson/Crockett
County line in the Eaton community.
&&Local storm report, May 20, 5:30 PM CDT, 4 minutes before
Preliminary Local Storm Report
National Weather Service Memphis TN
530 PM CDT Tue May 20 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0354 PM Tstm Wnd Dmg 1 WNW Martin 36.34N 88.87W
05/20/2025 Weakley TN Fire Dept/Rescue
significant tree damage impacting multiple
houses on the west side of Martin. power
poles also down. Time is radar estimated.
&&Local storm report, May 20, 5:34 PM CDT, 0 minutes before
Preliminary Local Storm Report
National Weather Service Memphis TN
534 PM CDT Tue May 20 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0455 PM Tstm Wnd Dmg Springville 36.25N 88.15W
05/20/2025 Henry TN Emergency Mngr
tree down on powerline in the Springville
community. Time is radar estimated.
&&The office that day
Everything else NWS Memphis, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 20, 6:22 AM CDT | Areal Flood Advisory | MEG | DeSoto | 3 hr |
| May 20, 8:13 AM CDT | Severe Thunderstorm Warning | MEG | Benton, Marshall | 47 min |
| May 20, 8:29 AM CDT | Tornado Warning | MEG | Benton | 46 min |
| May 20, 9:54 AM CDT | Severe Thunderstorm Warning | MEG | Alcorn, Tishomingo | 39 min |
| May 20, 11:40 AM CDT | Special Weather Statement | MEG | Tishomingo | 20 min |
| May 20, 1:39 PM CDT | Special Weather Statement | MEG | Panola | 36 min |
| May 20, 2:05 PM CDT | Special Weather Statement | MEG | Lafayette | 25 min |
| May 20, 2:20 PM CDT | Severe Thunderstorm Warning | MEG | Benton, Lafayette, Marshall, Union | 40 min |
| May 20, 2:54 PM CDT | Severe Thunderstorm Warning | MEG | Benton, Tippah, Union | 18 min |
| May 20, 3:16 PM CDT | Severe Thunderstorm Warning | MEG | Coahoma | 44 min |
| May 20, 3:44 PM CDT | Severe Thunderstorm Warning | MEG | Coahoma, Panola, Quitman, Tate, Tunica | 46 min |
| May 20, 3:49 PM CDT | Severe Thunderstorm Warning | MEG | Alcorn, Prentiss, Tishomingo | 41 min |
| May 20, 3:55 PM CDT | Tornado Warning | MEG | Alcorn, Prentiss, Tishomingo | 32 min |
| May 20, 4:26 PM CDT | Severe Thunderstorm Warning | MEG | Coahoma, Panola, Quitman, Tate, Tunica | 49 min |
| May 20, 5:20 PM CDT | Severe Thunderstorm Warning | MEG | Lafayette, Marshall, Panola | 40 min |
| May 20, 5:41 PM CDT | Severe Thunderstorm Warning | MEG | Lafayette | 19 min |
| May 20, 5:52 PM CDT | Severe Thunderstorm Warning | MEG | Lafayette, Pontotoc, Union | 53 min |
| May 20, 5:52 PM CDT | Severe Thunderstorm Warning | MEG | Tallahatchie | 36 min |
| May 20, 6:02 PM CDT | Tornado Warning | MEG | Lafayette, Pontotoc, Union | 20 min |
| May 20, 6:10 PM CDT | Severe Thunderstorm Warning | MEG | Calhoun, Lafayette, Pontotoc, Yalobusha | 50 min |
| May 20, 6:27 PM CDT | Tornado Warning | MEG | Calhoun, Lafayette, Pontotoc | 18 min |
Nearby
Tornado Warnings in Mississippi, 2025Every tornado warning in 2025Tornadoes in 2025
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.